Nevada, 2007Strong Wind in Nevada, October 4, 2007
October 4, 2007 · NWS REV · 1 event in 1 county or zone
An early season snowstorm moved through the Sierra Nevada Oct. 4th and 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early season snowstorm moved through the Sierra Nevada Oct. 4th and 5th. Strong winds were experienced in western Nevada as the storm approached the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Oct 4, 7:04 PM PST, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 4, 7:04 PM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
804 PM PDT THU OCT 4 2007
.UPDATE...
WINDS HAVE PICKED UP A BIT ROUGHLY SOUTH OF INTERSTATE 80 AS THE
COLD AIR PUSHES INTO FAR NORTHWEST NEVADA AND PRECIPITATION BANKS
UP ALONG THE WEST SLOPES. MESO-MODELS SHOW WINDS WILL LIGHTEN UP
FROM NORTH TO SOUTH BETWEEN 10 PM AND 1 AM BETWEEN I-80 AND POINTS
SOUTH. THUS HAVE EXTENDED THE WIND ADVISORY UNTIL 1 AM. HIGH WIND
WARNING LOOKS GOOD AS THE COLD AIR PUSHES SOUTH...WINDS IN MONO AND
MINERAL COUNTY SHOULD INCREASE DURING THE NEXT FEW HOURS. WINDS
AT A FEW SITES ALONG THE EAST SLOPES HAVE TURNED 180 DEGREES AND
ARE BLOWING FROM THE EAST...AN INDICATION THAT ROTORS HAVE
DEVELOPED.
PRECIPITATION IS LOOKING RATHER SHOWERY IN THE COLD POOL...BUT
RADAR SHOWS CELL MERGERS IN THE SACRAMENTO VALLEY AND UP THE WEST
SLOPES. WITH THE COLD POOL JUST MOVING OVER THESE CELLS...EXPECT
THEM TO HOLD TOGETHER AND POSSIBLY DEVELOP INTO A MESO-SCALE BAND
THAT COULD BE THE FOCUS FOR ACCUMULATING SNOW TONIGHT. IR ALSO
SHOWING COOLING CLOUD TOPS OVER NORTHEAST CALIFORNIA WITH THE BAND
OF SHOWERS AND THUNDERSTORMS FROM BLUE CANYON NORTHWARD TO THE
OREGON BORDER. WILL LEAVE THE SNOW ADVISORY GO FOR NOW AND SEE HOW
THE PRECIPITATION EVENT EVOLVES OVER THE NEXT COUPLE HOURS BEFORE
MAKING DECIDING IF ADDITIONAL ADJUSTMENTS ARE NEEDED TO THE
FORECAST.
DID MAKE ONE LAST ADJUSTMENT TO REMOVE MENTION OF PRECIPITATION IN
WESTERN NEVADA SOUTH OF I-80 AND MONO COUNTY BEFORE MIDNIGHT. GUSTY
WINDS ARE NOT VERY FAVORABLE AND WILL NEED TO GET INSTABILITY FROM
THE COLD POOL FOR SPILLOVER TO OCCUR. BRONG
&&
.PREVIOUS DISCUSSION... /ISSUED 348 PM PDT THU OCT 4 2007/
SHORT TERM...
CURRENT VISIBLE AND SATELLITE IMAGERY SHOWS A VERY COLD AIR MASS
MOVING ACROSS THE ERN PACIFIC TOWARD OREGON AND NRN CALIFORNIA WITH
OPEN CELL CUMULUS SHOWING UP OVER THE RELATIVELY WARMER WATER. THE
AIR MASS IS ALSO VERY UNSTABLE WITH A FEW LIGHTNING STRIKES BEING
DETECTED OFF THE OREGON COAST THIS AFTN.
THE UPPER JET CAN ALSO BE SEEN ON SATELLITE IMAGERY JUST SOUTH OF
THE OPEN CELL CUMULUS OFFSHORE. THIS JET IS HELPING TO PULL THE
UPPER LOW TO THE SOUTH. THE ASSOCIATED COLD FRONT CAN BE INFERRED
FROM THE LATEST SFC OBSERVATIONS WITH STRONG SWLY WINDS ACROSS MOST
OF SRN NEVADA. WLY-NWLY WINDS ARE OVER MUCH OF OREGON. STRONG
WINDS WILL CONTINUE ACROSS THE KREV CWFA INTO THIS EVENING. AS THE
COLD FRONT PASSES THROUGH THE REGION TONIGHT WIND SPEEDS WILL
DECREASE.
MODELS CONTINUE TO SHOW THE UPPER LOW MOVING SOUTH ALONG THE WEST
COAST OVERNIGHT. BY 12Z FRIDAY THE NAM...GFS...ECMWF AND UKMET ALL
HAVE THE AXIS OF THE UPPER TROUGH OVER THE NRN SIERRA AND NWRN
NEVADA. THE SREF MEAN ALSO BRINGS THE 500 MB LOW OVER THE NRN
SIERRA BY 12Z FRIDAY. TEMPERATURES AT 700 MB ARE PROGGED TO BE BTWN
-8C AND -10C. THIS WILL PRODUCE VERY STEEP LAPSE RATES WHICH WILL
HELP TO INTENSIFY SNOWFALL RATES AROUND SUNRISE. EVEN THOUGH SFC
TEMPERATURES SHOULD STAY ABOVE FREEZING ACROSS MUCH OF WRN NEVADA
THE SNOWFALL COULD CAUSE SLICK CONDITIONS DURING THE MORNING RUSH
HOUR.
THE UPPER JET WILL PULL THE UPPER TROUGH TO THE EAST ON FRIDAY.
WITH THE COLD AIR ALOFT AND CYCLONIC UPPER FLOW SKIES WILL REMAIN
MOSTLY CLOUDY WITH SCT SHSN AND SHRA. NNWLY WINDS WILL KEEP
CONDITIONS COOL WITH RECORD LOW MAXIMUM TEMPERATURES POSSIBLE ACROSS
THE AREA FRIDAY AFTN. WITH THE COLD AIR MASS OVER THE REGION FRIDAY
NIGHT TEMPERATURES SHOULD DROP TO BELOW FREEZING IN THE SIERRA AND
WRN NEVADA. BY SATURDAY MORNING PRECIPITATION SHOULD END ACROSS THE
REGION AS THE AIR MASS STABILIZES AND HIGH PRESSURE STARTS TO BUILD
INTO THE WEST COAST. TEMPERATURES WILL SEE A WARMING TREND ON
SUNDAY WITH READINGS APROACHING NEAR NORMAL FOR EARLY OCTOBER.
OHARA
LONG TERM...MONDAY THROUGH THURSDAY...
MEDIUM RANGE MODELS COMING INTO MUCH BETTER AGREEMENT WITH THE LONG
TERM FORECAST...SHOWING THE BREAKDOWN OF THE UPPER RIDGE ON TUESDAY.
A DEEP GULF OF ALASKA TROUGH OFF THE WEST COAST WILL SWING INTO
NORTHERN CALIFORNIA BY TUESDAY NIGHT. THIS SYSTEM IS LOOKING MUCH
MORE ORGANIZED THAN YESTERDAY...WITH GFS UKMET AND ECMWF ALL IN
AGREEMENT. TIMING IS STILL A LITTLE OFF BETWEEN THE MODELS...BUT
THIS WILL BE IRONED OUT OVER THE NEXT COUPLE DAYS. MAIN WEATHER
CONCERNS WITH THIS SYSTEM WILL BE STRONG WINDS ON TUESDAY AHEAD OF
THE SYSTEM AS WELL AS THE POSSIBILITY OF RAIN AND SNOW IN THE
NORTHERN SIERRA AND WESTERN GREAT BASIN AS THE SHORTWAVE MOVES
THROUGH. FOR NOW LEFT SLIGHT CHANCE POPS IN THE NORTHERN
ZONES...LASSEN... NORTHERN WASHOE AND SURPRISE VALLEY. HOON
AVIATION...
STRONG GUSTY WINDS WILL CONTINUE THROUGH THE EVENING HOURS TONIGHT
ACROSS THE AREA. EXPECT SFC WINDS 25 TO 35 KTS WITH GUSTS UP TO 40
KTS AROUND KRNO/KTRK/KTVL. EVEN STRONGER GUSTS UP TO 55 KTS ARE
POSSIBLE AROUND KMMH. MOD-SVR TURB EAST OF THE SIERRA CREST THROUGH
TONIGHT INTO TOMORROW.
WINDS WILL TAPER OFF LATER THIS EVENING. BEHIND THE COLD FRONT LATE
TONIGHT INTO EARLY TOMORROW MORNING... BANDS OF RAIN/SNOW WILL
DEVELOP... MAINLY NORTH OF KTRK/KTVL/KRNO AND NW OF KLOL AREAS. IN
HEAVIEST SNOW EXPECT CIGS/VSBYS TO FALL TO IFR/LIFR AT TIMES AFTER
08Z. HOON
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY FROM 11 PM THIS EVENING TO 8 AM PDT FRIDAY FOR
NVZ005.
HIGH WIND WARNING UNTIL 1 AM PDT FRIDAY FOR NVZ001.
WIND ADVISORY UNTIL 1 AM PDT FRIDAY FOR NVZ002>004.
CA...SNOW ADVISORY FROM 11 PM THIS EVENING TO 8 AM PDT FRIDAY FOR
CAZ070-071.
HIGH WIND WARNING UNTIL 1 AM PDT FRIDAY FOR CAZ073.
WIND ADVISORY UNTIL 1 AM PDT FRIDAY FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Oct 4, 4:45 AM PST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
545 AM PDT THU OCT 4 2007
CAZ070>073-NVZ001>005-051400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
545 AM PDT THU OCT 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE SOUTHWARD TODAY
ALONG THE WEST COAST AND WILL HELP GENERATE STRONG WINDS OVER THE
REGION STARTING THIS MORNING AND LASTING INTO THE EVENING AHEAD OF A
COLD FRONT. THE HIGHER RIDGES IN THE SIERRA WILL SEE GUSTS INCREASE
TO NEAR 100 MPH...WITH GUSTS OF 50 TO 60 MPH LIKELY ACROSS THE REGION
TODAY...INCLUDING THE VALLEYS OF WESTERN NEVADA AND EASTERN
CALIFORNIA.
THESE WINDS WILL CAUSE TRAVEL DIFFICULTIES FOR HIGH PROFILE
VEHICLES SUCH AS SEMIS AND RVS...AND ANY VEHICLE WITH A TRAILER.
BE PREPARED FOR ENCOUNTERING GUSTY CROSS WINDS IF TRAVELING THROUGH
THE AREA TODAY. IN ADDITION...STRONG GUSTY WINDS WILL LIKELY CREATE
AREAS OF BLOWING DUST IN WESTERN NEVADA THROUGH THIS EVENING.
FOR THE LATEST WEATHER STATEMENT FROM NWS RENO SEE /WWUS75 KREV
NPWREV/ FOR ADDITONAL DETAILS.
THE ASSOCIATED COLD FRONT WILL PASS THROUGH NORTHERN CALIFORNIA AND
NORTHWESTERN NEVADA TONIGHT. AS THIS FRONT MOVES THROUGH THE AREA
SNOW CAN BE EXPECTED TO ACCUMALATE AND WILL CAUSE HAZARDOUS DRIVING
CONDITIONS.
A SNOW ADVISORY HAS BEEN ISSUED FOR PORTIONS OF NORTHEASTERN
CALIFORNIA. FOR THE LATEST WINTER WEATHER STATEMENT FROM NWS RENO
SEE /WWUS45 KREV WSWREV/ FOR ADDITONAL DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS WILL GRADUALLY TAPER OFF ACROSS THE REGION FRIDAY
AS THE SYSTEM BEGINS TO MOVE OUT OF THE AREA. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES TO THE
NATIONAL WEATHER SERVICE IN RENO.
MCGUIRE
HTTP://WEATHER.GOV/RENO
Strong Wind, Greater Reno/Carson City/Minden Area
- When
- October 4, 8:45 PM PST to 9:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A trained weather spotter located one mile north of Carson City reported damage from strong wind gusts. A few 6-inch diameter cottonwood tree limbs were downed. One limb fell on a shed and dented its roof.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, October 4, 20077 events
- Dense Fog in Maryland, October 4, 20077 events
- Dense Fog in Delaware, October 4, 20074 events
- Flood and Rip Current in Florida, October 4 to 7, 20074 events
- Dense Fog in Maryland, October 4, 20073 events
- Hail and Damaging Wind in Arizona, October 4, 200752 kt wind · 2 events
- Excessive Heat in Pennsylvania, October 4 to 9, 20071 event
- Heavy Snow in Montana, October 4 to 5, 20071 event
- Waterspout in Gulf of Mexico, October 4, 20071 event
- High Wind in California, October 4, 200753 kt wind · 1 event
- Flash Flood in Texas, October 4, 20071 event
- Damaging Wind in Colorado, October 4, 200758 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64330.